Mysterious cases of kidney disorders that attack children are haunting Indonesia. So far, 152 cases have been confirmed. Most patients are children under 5 years of age. The cause of kidney failure is still a mystery.
Based on data compiled by the Indonesian Pediatrician Association (IDAI) as of Friday (10/14/2022), 152 cases of acute kidney failure were spread across 16 provinces, namely DKI Jakarta, West Java, Central Java, D.I Yogyakarta, Banten, Bali, Kalimantan. East, South Kalimantan, South Sulawesi, Aceh, West Sumatra, Jambi, Riau Islands, West Papua, Papua and East Nusa Tenggara.
Although it has been found since January 2022, this so-called mysterious case experienced a significant spike in September 2022.
Until now, the cause of acute kidney failure is still unknown. IDAI said that this phenomenon was still not conclusive or found a bright spot regarding the cause, so further investigation was still needed.
Some time ago, Gambia recorded more than 60 deaths of children with kidney injury due to cough syrup produced by India. Therefore, it was suspected that paracetamol was the cause of this kidney failure case.
“The most characteristic is a decrease in the amount of urine or urination that we know as oliguria or no urine at all or what we know as anuria,” said Plt. Director of Referral Health Services of the Ministry of Health, Dr. Yanti Herman, in a virtual press conference, Friday (14/10/2022).
“It was also diagnosed that acute kidney failure had no known etiology or cause, either prerenal, renal, or postrenal,” he continued.
Regarding the suspicion of paracetamol behind the mysterious kidney disorder case, a pharmacist from Gadjah Mada University (UGM) Prof. Dr. Zullies Ikawati explained that paracetamol overdose can occur in cases of repeated consumption. However, toxicity occurs, generally in the liver, not the kidneys.
“Paracetamol overdose can occur in acute use or repeated use. Acute paracetamol overdose can occur if a person takes large doses of paracetamol within 8 hours or less,” said Prof. Zullies in a written statement, Saturday (15/10).
“Toxic events in the liver (hepatotoxicity) will occur with the use of 7.5-10 grams in 8 hours or less. Death can occur (up to 3-4 percent of cases) if paracetamol is used up to 15 grams. Mechanistically, paracetamol is more toxic and occurs in the liver, not in the kidneys,” he continued.
Prof. Zullies suspects that it is not paracetamol that triggers kidney injuries and child deaths in the Gambia, but other substances, namely diethylene glycol and ethylene glycol which are contained in excess levels. Given, these substances in the drug work to help dissolve paracetamol in the water carrier cough syrup. But if excessive, can trigger acute kidney failure.
“So, I guess that it’s not the paracetamol that is dangerous, but maybe there are other ingredients that cause the risk of death. Based on the WHO laboratory analysis, it was found that dangerous ingredients, such as diethylene glycol and ethylene glycol were contained in the cough medicine,” explained Prof. Zullies.